Co-administration of haloperidol and drugs affecting the angiotensin pathway: Effect on the extrapyramidal system

Sudhakar Pemminati, B. Swati, C. Shreyasi, H. N. Gopalakrishna, Vinod Nair, M. R.S.M. Pai

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The present study investigates the extrapyramidal effects of co-administration of enalapril (angiotensin-converting enzyme inhibitor) or losartan (angiotensin receptor blocker) with haloperidol in mice. Enalapril/losartan (as a suspension in 1% gum acacia) was administered by oral gavage and haloperidol was administered as an intraperitoneal injection to all the animals for seven days. Catalepsy was measured 30min after the administration of haloperidol (1mg/kg i.p.) on days 1 and 7. Observations on day 1 constituted the acute study (single dose administration) and observations on day 7, constituted the chronic study (repeated dose administration). Both acute and chronic administration of enalapril/losartan produced an increase in the duration of haloperidol induced catalepsy at the highest dose (20mg/kg). Enalapril produced a more pronounced increase in the duration of catalepsy as compared to losartan on both acute and chronic administration. Results of our study suggest that co-administration of anti-psychotics and drugs affecting the angiotensin system can lead to an increase in motor side effects and therefore should be used with caution in patients with these co-morbid conditions.

Original languageEnglish
Pages (from-to)139-143
Number of pages5
JournalToxicology Mechanisms and Methods
Volume22
Issue number2
DOIs
Publication statusPublished - 01-02-2012
Externally publishedYes

Fingerprint

Enalapril
Losartan
Angiotensins
Haloperidol
Catalepsy
Pharmaceutical Preparations
Gum Arabic
Angiotensin Receptor Antagonists
Intraperitoneal Injections
Angiotensin-Converting Enzyme Inhibitors
Suspensions
Animals

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Pemminati, Sudhakar ; Swati, B. ; Shreyasi, C. ; Gopalakrishna, H. N. ; Nair, Vinod ; Pai, M. R.S.M. / Co-administration of haloperidol and drugs affecting the angiotensin pathway : Effect on the extrapyramidal system. In: Toxicology Mechanisms and Methods. 2012 ; Vol. 22, No. 2. pp. 139-143.
@article{f8342eb567cd4dcd84045f41aaa0d5a8,
title = "Co-administration of haloperidol and drugs affecting the angiotensin pathway: Effect on the extrapyramidal system",
abstract = "The present study investigates the extrapyramidal effects of co-administration of enalapril (angiotensin-converting enzyme inhibitor) or losartan (angiotensin receptor blocker) with haloperidol in mice. Enalapril/losartan (as a suspension in 1{\%} gum acacia) was administered by oral gavage and haloperidol was administered as an intraperitoneal injection to all the animals for seven days. Catalepsy was measured 30min after the administration of haloperidol (1mg/kg i.p.) on days 1 and 7. Observations on day 1 constituted the acute study (single dose administration) and observations on day 7, constituted the chronic study (repeated dose administration). Both acute and chronic administration of enalapril/losartan produced an increase in the duration of haloperidol induced catalepsy at the highest dose (20mg/kg). Enalapril produced a more pronounced increase in the duration of catalepsy as compared to losartan on both acute and chronic administration. Results of our study suggest that co-administration of anti-psychotics and drugs affecting the angiotensin system can lead to an increase in motor side effects and therefore should be used with caution in patients with these co-morbid conditions.",
author = "Sudhakar Pemminati and B. Swati and C. Shreyasi and Gopalakrishna, {H. N.} and Vinod Nair and Pai, {M. R.S.M.}",
year = "2012",
month = "2",
day = "1",
doi = "10.3109/15376516.2011.610383",
language = "English",
volume = "22",
pages = "139--143",
journal = "Toxicology Mechanisms and Methods",
issn = "1537-6516",
publisher = "Informa Healthcare",
number = "2",

}

Co-administration of haloperidol and drugs affecting the angiotensin pathway : Effect on the extrapyramidal system. / Pemminati, Sudhakar; Swati, B.; Shreyasi, C.; Gopalakrishna, H. N.; Nair, Vinod; Pai, M. R.S.M.

In: Toxicology Mechanisms and Methods, Vol. 22, No. 2, 01.02.2012, p. 139-143.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Co-administration of haloperidol and drugs affecting the angiotensin pathway

T2 - Effect on the extrapyramidal system

AU - Pemminati, Sudhakar

AU - Swati, B.

AU - Shreyasi, C.

AU - Gopalakrishna, H. N.

AU - Nair, Vinod

AU - Pai, M. R.S.M.

PY - 2012/2/1

Y1 - 2012/2/1

N2 - The present study investigates the extrapyramidal effects of co-administration of enalapril (angiotensin-converting enzyme inhibitor) or losartan (angiotensin receptor blocker) with haloperidol in mice. Enalapril/losartan (as a suspension in 1% gum acacia) was administered by oral gavage and haloperidol was administered as an intraperitoneal injection to all the animals for seven days. Catalepsy was measured 30min after the administration of haloperidol (1mg/kg i.p.) on days 1 and 7. Observations on day 1 constituted the acute study (single dose administration) and observations on day 7, constituted the chronic study (repeated dose administration). Both acute and chronic administration of enalapril/losartan produced an increase in the duration of haloperidol induced catalepsy at the highest dose (20mg/kg). Enalapril produced a more pronounced increase in the duration of catalepsy as compared to losartan on both acute and chronic administration. Results of our study suggest that co-administration of anti-psychotics and drugs affecting the angiotensin system can lead to an increase in motor side effects and therefore should be used with caution in patients with these co-morbid conditions.

AB - The present study investigates the extrapyramidal effects of co-administration of enalapril (angiotensin-converting enzyme inhibitor) or losartan (angiotensin receptor blocker) with haloperidol in mice. Enalapril/losartan (as a suspension in 1% gum acacia) was administered by oral gavage and haloperidol was administered as an intraperitoneal injection to all the animals for seven days. Catalepsy was measured 30min after the administration of haloperidol (1mg/kg i.p.) on days 1 and 7. Observations on day 1 constituted the acute study (single dose administration) and observations on day 7, constituted the chronic study (repeated dose administration). Both acute and chronic administration of enalapril/losartan produced an increase in the duration of haloperidol induced catalepsy at the highest dose (20mg/kg). Enalapril produced a more pronounced increase in the duration of catalepsy as compared to losartan on both acute and chronic administration. Results of our study suggest that co-administration of anti-psychotics and drugs affecting the angiotensin system can lead to an increase in motor side effects and therefore should be used with caution in patients with these co-morbid conditions.

UR - http://www.scopus.com/inward/record.url?scp=84855879103&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84855879103&partnerID=8YFLogxK

U2 - 10.3109/15376516.2011.610383

DO - 10.3109/15376516.2011.610383

M3 - Article

C2 - 22077921

AN - SCOPUS:84855879103

VL - 22

SP - 139

EP - 143

JO - Toxicology Mechanisms and Methods

JF - Toxicology Mechanisms and Methods

SN - 1537-6516

IS - 2

ER -